Kansas, 2003

Hail in Kansas, August 2, 2003

August 2, 2003 · NWS GLD · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 2, 1:18 PM MST, 10 hours 6 minutes earlier.

Area forecast discussion, Aug 2, 1:18 PM MST, 10 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
218 PM MDT SAT AUG 2 2003

FORECAST CHALLENGES ARE TIMING OF SHORTWAVES AND POPS

THE 17Z SURFACE ANALYSIS PLACES HIGH PRESSURE OVER NEBRASKA
EXTENDING INTO NORTHERN KANSAS. THE SURFACE FRONT WAS SOUTH OF THE
FORECAST AREA AND UP AGAINST THE FRONT RANGE OF COLORADO. A LEE
TROUGH WAS OVER NORTH CENTRAL WYOMING. VISIBLE SATELLITE PICTURES
INDICATE A CLEAR SKY ACROSS WYOMING AND EASTERN COLORADO. CUMULUS
POPPING OVER THE COLORADO MOUNTAINS  COMPOSITE RADAR LOOP QUIET AT
THIS TIME.

NORTHWEST FLOW CONTINUES TONIGHT. THE RIDGE BEGINS TO SHIFT EAST
OVER THE ROCKIES ON SUNDAY. SHORTWAVE ENERGY FLATTENS THE RIDGE SOME
SUNDAY NIGHT AND MONDAY. THE RIDGE AMPLIFIES AND BECOMES STRONGER ON
TUESDAY. AT THE SURFACE...STATIONARY FRONT IN COLORADO MAY HELP
FOCUS SOME UPSLOPE DRIVEN -TSRA THIS EVENING. DIFFICULT TO DETECT
ANY SHORTWAVE IN WATER VAPOR AT THIS TIME. DYNAMICS ARE WEAK ACROSS
EASTERN COLORADO ZONES BUT ONE OR TWO STORMS COULD DRIFT EAST INTO
WESTERN KIT CARSON COUNTY. CANNOT RULE OUT THE POSSIBILITY THAT A
STORM COULD HOLD TOGETHER LONG ENOUGH TO MOVE INTO SOUTHWEST
NEBRASKA OR WESTERN KANSAS. A SHORTWAVE IS ADVERTIZED TO MOVE
THROUGH THE AREA SUNDAY AFTERNOON AND EVENING. THE 700 MB THETAE
RIDGE WILL LIE ACROSS EASTERN COLORADO INTO NORTHWEST KANSAS.
CONVERGENCE ALONG THIS AXIS SHOULD HELP FIRE STORMS IN COLORADO
ZONES IN THE AFTERNOON AND SHIFT INTO THE REST OF THE FORECAST AREA
SUNDAY EVENING. SIMILAR SCENARIO REPEATS ITSELF AGAIN MONDAY
AFTERNOON AND EVENING. FRONT MOVES THROUGH THE AREA BEHIND ACTIVITY
MONDAY EVENING WITH HIGH PRESSURE BUILDING IN ON TUESDAY. RIDGE
AMPLIFIES ITSELF OVER THE ROCKIES WITH DYNAMICS LACKING FOR ANY
STORMS SO WILL ADJUST CURRENT FORECAST DOWN TO NIL POPS FOR
TUESDAY/TUESDAY NIGHT.

TEMPERATURES WARM UP 2 TO 3 DEGREES AT 850 MB ON SUNDAY WITH LITTLE
CHANGE FOR MAX TEMPERATURES ON MONDAY. SLIGHTLY COOLER TEMPERATURES
SHOULD OCCUR BEHIND THE FRONT ON TUESDAY WITH 850 TEMPERATURES
COOLING 4 TO 6 DEGREES.

DAYS 4-7...THE UPPER RIDGE WILL BE ANCHORED OVER THE ROCKIES FOR
THIS TIME PERIOD. BY DAY 7...LOW PRESSURE IN THE PACIFIC NORTHWEST
WILL START TO FLATTEN THE BACK SIDE OF THE RIDGE. AT THE
SURFACE...HIGH PRESSURE WILL RESIDE OVER THE PLAINS UNTIL LATER ON
FRIDAY WHEN A LEE TROUGH DEVELOPS. NIL POPS LOOK GOOD DUE TO LACK OF
SIGNIFICANT FORCING/SHORTWAVES. 850 TEMPERATURES IN THE MID TO UPPER
20S SHOULD PRODUCE MAX TEMPERATURES RANGING IN THE 90S. LOWS SHOULD
BE NORMAL FOR THIS TIME OF YEAR IN THE 60S.

.GLD...NONE.

FS
Hazardous weather outlook, Aug 2, 9:45 AM MST, 13 hours 39 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST FLOW ALOFT WILL CONTINUE TO TRANSPORT MID LEVEL MOISTURE
AND UPPER LEVEL DISTURBANCES ACROSS THE TRI-STATE REGION THIS
AFTERNOON AND TONIGHT.  A FEW THUNDERSTORMS WILL FORM OVER THE
HIGHER TERRAIN OF COLORADO AND WYOMING AND MOVE SOUTHEAST AS
TEMPERATURES RISE THIS AFTEROOON.  THESE STORMS WILL PRODUCE
DANGEROUS LIGHTNING...BRIEF DOWNBURTS OF MODERATE RAIN AND SMALL
HAIL.  THERE IS A POSSIBILITY THAT A FEW OF THE STORMS IN FAR EAST
COLORADO COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING
WINDS.

LATER THIS EVENING ISOLATED THUNDERSTORMS WILL MOVE SOUTHEAST INTO
NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA. HOWEVER WITH THE
LOSS OF AFTERNOON HEATING THESE WILL BE WEAKENING AND NONE ARE
EXPECTED TO BECOME SEVERE IN THOSE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MID LEVEL MOISTURE AND DISTURBANCES EMBEDDED IN THE PERSISTENT
NORTHWEST FLOW ALOFT WILL CONTINUE TO BRING THUNDERSTORMS TO THE
HIGH PLAINS EACH AFTERNOON AND EVENING THROUGH TUESDAY. THEREAFTER A
STRENGTHENING RIDGE ALOFT IS EXPECTED TO STABILIZE AND DRY THE
ATMOSPHERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR EAST COLORADO THIS
AFTERNOON AND EARLY THIS EVENING.

RJC

The radar

The Goodland radar (KGLD), 95 km away, was scanning. The volume nearest the first event began at 06:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Greeley

When
August 2, 11:24 PM MST
Where
Greeley County, 4 mi N of Tribune
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.517, -101.750

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5367472.